Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 20, 2013, 7:09 PM CDT for Cooper County, Howard County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 7:09 PM CDT (00:09 UTC)
- Expired
- May 21, 2013, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cooper County, MO, Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:40 PM CDT | FLASH FLOOD | 1 W Bunceton, MO | STATE HIGHWAY J CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2135 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
294
WGUS53 KEAX 210009
FFWEAX
MOC053-089-210600-
/O.NEW.KEAX.FF.W.0005.130521T0009Z-130521T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COOPER COUNTY IN CENTRAL MISSOURI...
HOWARD COUNTY IN CENTRAL MISSOURI...
* UNTIL 100 AM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
ESTIMATED RAINFALL AMOUNTS APPROACHING 3 INCHES WERE COMMON ACROSS
THE WARNED AREA DURING THE PAST 3 HOURS. ADDITIONAL HEAVY RAINFALL
WILL AFFECT THE REGION DURING THE NEXT HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONVILLE...FAYETTE...ARMSTRONG...BUNCETON...NEW FRANKLIN...
OTTERVILLE AND PILOT GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3898 9258 3891 9253 3869 9263 3870 9306
3894 9305 3930 9269 3924 9244
$$
SAW2 follow-up statements
918
WGUS73 KEAX 210314
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT MON MAY 20 2013
MOC053-089-210600-
/O.CON.KEAX.FF.W.0005.000000T0000Z-130521T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOPER MO-HOWARD MO-
1014 PM CDT MON MAY 20 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOWARD AND COOPER
COUNTIES UNTIL 100 AM CDT...
AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL HAD PUSHED WELL EAST OF THE WARNED AREA. RADAR
RAINFALL ESTIMATES OVER THE PAST 6 HOURS RANGED FROM 2 TO 3 INCHES.
THIS HEAVY RAINFALL HAS RESULTED IN A FEW ROAD CLOSURES.
SPECIFICALLY...STATE HIGHWAY J WAS CLOSED JUST TO THE WEST OF
BUNCETON.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONVILLE...FAYETTE...ARMSTRONG...BUNCETON...NEW FRANKLIN...
OTTERVILLE AND PILOT GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3898 9258 3891 9253 3869 9263 3870 9306
3894 9305 3930 9269 3924 9244
$$
SAW383
WGUS73 KEAX 210453
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 PM CDT MON MAY 20 2013
MOC053-089-210505-
/O.CAN.KEAX.FF.W.0005.000000T0000Z-130521T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOPER MO-HOWARD MO-
1153 PM CDT MON MAY 20 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOWARD AND COOPER
COUNTIES IS CANCELLED...
FLOODING WILL CONTINUE THROUGH INTO THE MORNING HOURS OF TUESDAY AS
RUNOFF FROM EARLIER HEAVY RAINFALL PERSISTS ACROSS COOPER AND HOWARD
COUNTIES. THIS WARNING HAS BEEN REPLACED BY A FLOOD WARNING WHICH IS
IN EFFECT UNTIL 1130 AM ON TUESDAY. IN ADDITION...RIVER FLOOD
WARNINGS ARE IN EFFECT FOR THE MONITEAU CREEK AT FAYETTE...AND THE
PETITE SALINE CREEK NEAR BOONVILLE.
LAT...LON 3898 9258 3891 9253 3869 9263 3870 9306
3894 9305 3930 9269 3924 9244
$$
SAWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 20, 6:00 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 20, 6:00 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 PM CDT Mon May 20 2013 .SHORT TERM...(This Evening through Tuesday Night) Issued at 311 PM CDT MON MAY 20 2013 Thunderstorm chances remain the focal point in the short term portions of the forecast. Late this afternoon, convection was beginning to blossom over southeastern Kansas and west Central Missouri in response to a speed max rotating around the base of the expansive upper trough. MLCAPE values approaching 2000-3000 J/KG have spread northeast across the KS/MO border. Initial convection this afternoon appears to be rooted AOA 800 mb as a fairly substantial EML persists around 850mb (as noted from 19Z aircraft sounding from MCI). RAP/NAM soundings seem to be too aggressive in eroding this EML this afternoon, perhaps due to the poor initialization of mid-level moisture advection northward. Nevertheless, these elevated supercells will continue for the upcoming few hours with the potential for very large hail. This activity also is riding just north of a remnant outflow boundary just south of the CWA, which if it can be forced northward, would lead to a higher potential damaging winds isolated tornadoes should storms begin to become rooted in the boundary layer. Storm trajectories continue to push activity northeast and with flow aloft rather unidirectional, training and flash flooding may become an issue over the southern zones this evening. Tonight, short term models have partially backed off on the development of a broken line of convection over NE Kansas and NW Missouri towards 00z as a secondary front begins to sweep into the CWA. However, soundings continue to look favorable for severe convection and given projected height falls, feel that this convection may become more of a reality. Tuesday: Secondary shortwave now beginning to rotate through Nevada will lift northeast through southern Missouri on Tuesday. This shortwave may produce renewed convection over the eastern CWA int the afternoon, with severe chances primarily focused over eastern and southeastern Missouri. .LONG TERM...(Wednesday through Monday) Issued at 311 PM CDT MON MAY 20 2013 Upper level trough will gradually lift northeastward into the southern Great Lakes region by the end of the workweek. Thunderstorm chances will decrease as this system moves out of the region...with some lingering convection into Wednesday morning across northern Missouri. Cooler weather will follow the out going system with high temperatures remaining in the 70s and lows generally in the 50s. Shortwave ridging will begin to build into the Central Plains by the weekend bringing warmer temperatures with it. A series of shortwave troughs moving along the ridge will result in the chance for scattered showers and thunderstorms to develop towards the end of the week along a frontal boundary that is forecast to set up across the Kansas and Missouri. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 557 PM CDT MON MAY 20 2013 Broken line of cumulus north of St. Joseph slowly becoming agitated early this evening. General trends support the potential for minor development north of St. Joseph, however feel that the KC terminals will remain clear of additional convection. Surface front remains just west of the state line at 6pm, and should push eastward by 03Z. Into daybreak, expecting VFR conditions and a west wind. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Dux LONG TERM...PMM AVIATION...Dux
Hazardous weather outlook, May 20, 1:06 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 20 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. DUX
In the hours before
Special weather statement, May 20, 4:32 PM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT MON MAY 20 2013
MOZ045-046-202200-
COOPER MO-PETTIS MO-
432 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND SOUTHWESTERN COOPER
COUNTIES UNTIL 500 PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDALIA...MOVING NORTHEAST AT 35 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GREEN RIDGE...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SEDALIA...OTTERVILLE...PILOT GROVE...BUNCETON AND CLIFTON CITY.
THIS WILL IMPACT
I-70 BETWEEN MILE MARKERS 87 AND 91.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3868 9295 3869 9305 3864 9306 3850 9338
3851 9347 3874 9349 3893 9314 3893 9305
3898 9304 3879 9270
TIME...MOT...LOC 2132Z 228DEG 30KT 3873 9313
HAWBLITZELLocal storm report, May 20, 5:07 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 S WARRENSBURG 38.75N 93.74W
05/20/2013 M1.25 INCH JOHNSON MO TRAINED SPOTTER
TIME ESTIMATED.
&&
PMURRAYLocal storm report, May 20, 5:26 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 5 ENE HUGHESVILLE 38.87N 93.22W
05/20/2013 PETTIS MO TRAINED SPOTTER
TRAFFIC STOPPED ALONG 65 HWY.
&&
PMURRAYLocal storm report, May 20, 5:33 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 S MARSHALL 39.04N 93.20W
05/20/2013 E0.88 INCH SALINE MO TRAINED SPOTTER
&&
MDUXLocal storm report, May 20, 6:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 E MOBERLY 39.42N 92.34W
05/20/2013 E1.00 INCH RANDOLPH MO EMERGENCY MNGR
&&
ADOLPHSONSpecial weather statement, May 20, 6:43 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT MON MAY 20 2013
MOZ007-008-017-210030-
ADAIR MO-PUTNAM MO-SCHUYLER MO-
643 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...SCHUYLER AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 730 PM CDT...
AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOVINGER...OR 6 MILES NORTHWEST OF
KIRKSVILLE...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LANCASTER...GREENTOP...QUEEN CITY...DOWNING...WORTHINGTON...LIVONIA
AND GLENWOOD.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4058 9234 4032 9235 4019 9253 4029 9281
4059 9268 4060 9241
TIME...MOT...LOC 2343Z 217DEG 39KT 4030 9262
MELLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:00 PM CDT | Flash Flood Warning | EAX | Henry | 3 hr |
| May 20, 7:20 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 38 hr |
| May 20, 8:01 PM CDT | Areal Flood Warning | EAX | Johnson, Pettis | 12 hr |
| May 20, 9:17 PM CDT | River Flood Warning | EAX | Howard | 18 hr |
| May 20, 11:06 PM CDT | River Flood Warning | EAX | Cooper | 34 hr |
| May 20, 11:49 PM CDT | Areal Flood Warning | EAX | Cooper, Howard, Johnson, Pettis, Randolph, Saline | 12 hr |
| May 21, 1:44 PM CDT | River Flood Warning | EAX | Cooper | 7 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.